Texas, 2006

Wildfire in Texas, January 12, 2006

January 12, 2006 · NWS LUB · 2 events in 2 counties and zones

A series of at least six wildfires charred portions of the extreme southern Texas Panhandle and the South Plains of west Texas on the 12th. Strong westerly winds and extremely low relative humidity values combined with parched fuels and the ongoing short-term drought to result in a very high fire danger.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A series of at least six wildfires charred portions of the extreme southern Texas Panhandle and the South Plains of west Texas on the 12th. Strong westerly winds and extremely low relative humidity values combined with parched fuels and the ongoing short-term drought to result in a very high fire danger. In addition, an advancing cold front interacted with several of the fires, changing the direction of fire propagation and spread. Two wildfires became significant and destroyed property, including one fire that threatened the city of Dimmitt (Castro County). Total losses were estimated at $200,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 12, 11:44 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jan 12, 11:44 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1144 AM CST THU JAN 12 2006

.UPDATE...
COLD FRONT CONTINUES TO DIVE SOUTH THROUGH THE TEXAS PANHANDLE.
MSAS ANALYSIS SHOWING 3 TO 4 MB 3HR PRESSURE RISES BEHIND THE
BOUNDARY SO AN EARLY TO MID AFTERNOON ARRIVAL TIME IN THE NORTHERN
LUB CWA LOOKS GOOD. WILL SEE THE FRONT CONTINUE SOUTH THROUGH THE
REGION BY LATE AFTERNOON TO EARLY EVENING.

TIGHT PRESSURE GRADIENT CONTINUES TO DEVELOP OVER THE SOUTH PLAINS IN
RESPONSE TO THE SOUTHWARD MOVING FRONT AND 999MB SURFACE LOW OVER THE
NORTHERN OKLAHOMA/ SOUTHERN KANSAS BORDER. WITH DEEP DRY ADIABATIC
MIXING IN PLACE...SOUTHWEST WINDS HAVE INCREASED TO 30 TO 40 MPH
WITH GUSTS TO 50 MPH OVER THE EXTREME SOUTHWEST PANHANDLE AND
NORTHWEST SOUTH PLAINS. THE DEEP MIXING AND STRONG WINDS WILL
CONTINUE THROUGH THE AFTERNOON HOURS. A WIND ADVISORY HAS BEEN ISSUED
THROUGH 23Z FOR THESE AREAS. PATCHY BLOWING DUST MAY REDUCE
VISIBILITIES TO 5SM OR LESS AT TIMES.

THE REMAINDER OF THE REGION WILL EXPERIENCE SOUTHWEST WINDS OF 20
TO 30 MPH WITH GUSTS OF 40 TO 45 MPH AS WELL.

AS OF 1140 AM...TEXAS TECH MESONET DATA SHOWING 18 STATIONS
REPORTING RED FLAG WARNING CONDITIONS. WILL CONTINUE TO SEE AN
INCREASE IN COVERAGE AREA THROUGH THE AFTERNOON.

COMPLETE HWO AND PRODUCT SUITE OUT SHORTLY. KW/17

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM THURSDAY FOR THE FOLLOWING ZONES:
BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...COTTLE...
CROSBY...DICKENS...FLOYD...GARZA...HALE...HALL...HOCKLEY...
KENT...KING...LAMB...LUBBOCK...LYNN...MOTLEY...PARMER...
STONEWALL...SWISHER...TERRY...AND YOAKUM.

WIND ADVISORY UNTIL 5 PM THURSDAY FOR THE FOLLOWING ZONES:
BAILEY...BRISCOE...CASTRO...HALE...LAMB...PARMER...AND SWISHER.

&&

17/06
Hazardous weather outlook, Jan 12, 11:51 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1151 AM CST THU JAN 12 2006

TXZ021>044-131800-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1151 AM CST THU JAN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHWEST TO WEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 50
MPH ARE LIKELY OVER THE EXTREME SOUTHWEST TEXAS PANAHNDLE AND
NORTHWEST SOUTH PLAINS THROUGH THIS AFTERNOON. FOR FURTHER
DETAILS ON THIS REFER TO THE NPWLUB ISSUED BY THIS OFFICE AT 1136
AM.

IN ADDITION TO THE WIND ADVISORY...HAZARDOUS FIRE WEATHER CONDITIONS WILL
CONTINUE THIS AFTERNOON...WITH A HIGH THREAT FOR WILDFIRES. BREEZY WESTERLY
WINDS AND VERY LOW HUMIDITY VALUES WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FIRE WEATHER HAZARDS ARE POSSIBLE ON SUNDAY.

KW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Castro

When
January 12, 2:30 PM CST to 4:00 PM CST
Where
Castro forecast zone
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

A large wildfire ignited near U.S. Highway 385 just north of Dimmitt on the afternoon of the 12th. A frontal passage caused a westerly to northerly wind shift that rapidly changed the fire's direction of growth and spread. The fire destroyed three abandoned structures on the northwest side of the city. Resources from surrounding counties as well as the Texas Forest Service were utilized to battle the blaze. Two forest service air tankers provided airdrops and managed to contain the fire before it spread into the city. This undoubtedly averted extensive damage to homes and businesses.A second large wildfire was reported to be burning out of control just west of Matador around 15:00 CST on the 12th. This fire destroyed at least one structure. No injuries were reported.

Wildfire, Motley

When
January 12, 3:00 PM CST to 4:30 PM CST
Where
Motley forecast zone
Property damage
$50,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

A wildfire burned out of control just west of Matador during the afternoon hours of the 12th. The fire destroyed at least one structure. No injuries were reported.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486119, 5486120.